Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 25, 2018, 1:09 PM EDT for 4 counties in Kentucky. It was in force for 36 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2018, 1:09 PM EDT (17:09 UTC)
- Expired
- Jun 25, 2018, 1:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bell County, KY, Harlan County, KY, Knox County, KY, Leslie County, KY
The radar
The Knoxville radar (KMRX), 67 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 1:13 PM EDT | TSTM WND DMG | Calvin, KY | A TREE FELL ONTO A HOME AND A TREE FELL ONTO A VEHICLE IN THE CALVIN VICINITY. |
| Jun 25, 1:15 PM EDT | TSTM WND DMG | Callaway, KY | A TREE WAS BLOWN DOWN ALONG US 119. |
| Jun 25, 1:24 PM EDT | TSTM WND DMG | Pathfork, KY | TREE DOWN ON KY 72. |
| Jun 25, 1:24 PM EDT | NON-TSTM WND DMG | Pathfork, KY | TREE DOWN ON KY 72. |
| Jun 25, 1:35 PM EDT | TSTM WND DMG | 5 Ene Pineville, KY | TREE FELL ON HOME ON HWY 119 ON HELTON ROAD. TREE ACROSS ROAD AT MM12 ON 119 AT CALLOWAY. |
| Jun 25, 1:35 PM EDT | NON-TSTM WND DMG | 5 Ene Pineville, KY | TREE FELL ON HOME ON HWY 119 ON HELTON ROAD. TREE ACROSS ROAD AT MM12 ON 119 AT CALLOWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
337
WUUS53 KJKL 251709
SVRJKL
KYC013-095-121-131-251745-
/O.NEW.KJKL.SV.W.0049.180625T1709Z-180625T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
109 PM EDT MON JUN 25 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Harlan County in southeastern Kentucky...
Eastern Bell County in southeastern Kentucky...
East central Knox County in southeastern Kentucky...
South central Leslie County in southeastern Kentucky...
* Until 145 PM EDT.
* At 108 PM EDT, a severe thunderstorm was located over Kettle
Island, or near Pineville, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Harlan, Pineville, Loyall, Evarts, Wallins Creek, Bobs Creek,
Bledsoe, Mary Alice, Dizney, Chevrolet, Varilla and Coldiron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3664 8374 3687 8375 3695 8319 3684 8309
3683 8310 3680 8310 3678 8313 3676 8313
3674 8314 3674 8320 3671 8331 3668 8340
TIME...MOT...LOC 1708Z 258DEG 30KT 3679 8359
HAIL...<.75IN
WIND...60MPH
$$
KAS2 follow-up statements
964
WWUS53 KJKL 251728
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
128 PM EDT MON JUN 25 2018
KYC121-251737-
/O.CAN.KJKL.SV.W.0049.000000T0000Z-180625T1745Z/
Knox KY-
128 PM EDT MON JUN 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KNOX COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3664 8374 3677 8357 3690 8355 3695 8319
3684 8309 3683 8310 3680 8310 3678 8313
3676 8313 3674 8314 3674 8320 3671 8331
3668 8340 3665 8370
TIME...MOT...LOC 1727Z 258DEG 30KT 3682 8339
$$
KYC013-095-131-251745-
/O.CON.KJKL.SV.W.0049.000000T0000Z-180625T1745Z/
Harlan KY-Bell KY-Leslie KY-
128 PM EDT MON JUN 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR HARLAN...SOUTHEASTERN BELL AND SOUTH CENTRAL LESLIE COUNTIES...
At 127 PM EDT, a severe thunderstorm was located over White Star, or
near Harlan, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Harlan, Loyall, Evarts, Wallins Creek, Bobs Creek, Bledsoe, Mary
Alice, Dizney, Chevrolet, Varilla, Coldiron and Black Snake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3664 8374 3677 8357 3690 8355 3695 8319
3684 8309 3683 8310 3680 8310 3678 8313
3676 8313 3674 8314 3674 8320 3671 8331
3668 8340 3665 8370
TIME...MOT...LOC 1727Z 258DEG 30KT 3682 8339
HAIL...<.75IN
WIND...60MPH
$$
KAS281
WWUS53 KJKL 251743
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
143 PM EDT MON JUN 25 2018
KYC013-095-131-251753-
/O.EXP.KJKL.SV.W.0049.000000T0000Z-180625T1745Z/
Harlan KY-Bell KY-Leslie KY-
143 PM EDT MON JUN 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR HARLAN...SOUTHEASTERN BELL AND
SOUTH CENTRAL LESLIE COUNTIES WILL EXPIRE AT 145 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3664 8374 3677 8357 3690 8355 3695 8319
3684 8309 3683 8310 3680 8310 3678 8313
3676 8313 3674 8314 3674 8320 3671 8331
3668 8340 3665 8370
TIME...MOT...LOC 1743Z 258DEG 30KT 3685 8322
$$
KASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 10:00 AM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 25, 10:00 AM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1000 AM EDT Mon Jun 25 2018 .UPDATE... Issued at 1000 AM EDT MON JUN 25 2018 13z sfc analysis shows a warm front lying across eastern Kentucky. An earlier MCS exited the area to the east this morning. Currently the scope is relatively clear across the area while clouds remain thick in the east behind the weakening MCS. Temperatures are rebounding in the south quickly into the mid 70s while upper 60s and low 70s are found to the north. Whatever stabilization that the MCS may have provided in its wake is quickly waning and the instability is starting to build up again in the far southwest where skies are relatively clear with cu and some cloud streets evident on visible satellite. Conditions appear favorable for additional storm development in this area and points north as the instability builds with air mass recovery. Ongoing storms over central Kentucky and subsequent outflows from these will also contribute to a better environment for storms further east. The latest HRRR runs suggest another round or two of storms taking place today with heavy rain a concern. Organized storms look to be possible today, as well, with good shear and low level helicity contributing to rotating updrafts. Should better instability develop across the area there is a potential for severe storms with damaging wind gusts the main threat, but an isolated tornado cannot be ruled out. For this reason, SPC has upgraded a good portion of our CWA - generally south of the Mountain Parkway - to slight risk today. Have updated the grids in attempt to time the storms and adjust temps/dewpoints in light of the latest ShortBlend guidance. These have been sent to the NDFD and web servers with an updated HWO and ZFP issued, as well. UPDATE Issued at 705 AM EDT MON JUN 25 2018 Current conditions across the area feature the last of a line of showers and thunderstorms exiting eastern Kentucky to the east. Some scattered showers will remain over the north through the morning and into the early afternoon.Adjusted the cloud cover as well due to a clearing present in the IR this morning over southcentral Kentucky shifting east. This will bring a break and some more heating to the south into the early afternoon. Thus will expect more instability here. Have adjusted pops to represent this in the morning as this will lead to more convection making it into the south this afternoon. Tried to depict this in the pops. As well, bumped up the high temps a few degrees here. A fresh set of zones was sent out for this update. && .SHORT TERM...(Today through Tuesday) Issued at 451 AM EDT MON JUN 25 2018 Current conditions across the area features an MCS moving through central and eastern Kentucky this morning. Waning instability across the area and warming cloud tops indicate this system will continue to press eastward but become more of a heavy rainfall threat than a wind threat through the mid morning hours. The difficult part will be how this system evolves through the daytime hours. CAMs suggest the showers to remain over the north pushing east as some clearing happens in the south after the initial line passes through this morning. This may allow for some better heating through the day. Another disturbances pushes east through Kentucky by midday as the daytime heating allows for some more development in the afternoon. The issue here is lingering cloud cover as well as lingering showers across the area during the day. If some clearing does occur during the morning hours and into the midday hours then there maybe some validity to the CAMs bringing another line of convection through the area during the afternoon. Model soundings suggest the clearing in the south will allow sufficient destabilization but the north seems to be lacking the better instability. Nevertheless, anything that does develop this afternoon will be a marginal wind threat with minor flooding over already saturated areas. The marginal wind threat will also be confined to the south and southeast CWA. By tonight, the mentioned MCS will push through the area but lingering cloud cover behind the system with another disturbance on its heels will make for questionable fog development for Tuesday morning. Heating into the day on Tuesday will allow for destabilization again through the day. However, timing of the mentioned next disturbance moving into the area may use up a good bit of instability through the midday time frame. Models suggesting this scenario will mean scattered convection with no organization. Thus will not expect any strong storms through the day on Tuesday. However, this does not cancel out the flood threat. Training cells or at least a few good downpours over already saturated grounds could lead to some minor flood issues as well. .LONG TERM...(Tuesday night through Sunday) Issued at 451 AM EDT MON JUN 25 2018 The extended portion of the forecast begins on Tuesday night with the pattern featuring an upper low pushing into the Great Lakes region. Otherwise, the jet stream over the northern CONUS seems to be a more zonal pattern. During this time, ridging parked just off the southeast CONUS will continue to keep a steady flow of warm and moist tropical air into the OH Valley. The mentioned approaching upper low will drag a cold front through the area for Wednesday. This combined with the mentioned moist flow will keep a good chance for precip for Wednesday and into Wednesday night. In fact, model soundings suggest SB CAPE in the 2500 to 3000 range for Wednesday afternoon. This is also with PWAT values around the 1.75 inch range. Will expect some strong storms possible on with a heavy rain potential on Wednesday afternoon. The trough axis passes through the area Wednesday night as ridging maintaining over the southeast CONUS will slow the progression of the front as the better upper level support exits to the east. This will cause the front to stall over the area for Thursday. Thus will expect one more day of convection possible for Thursday afternoon as a slight chance will be warranted for showers and thunderstorms firing along the boundary. After this, by Friday the upper level pattern shifts as a massive ridge builds over the eastern CONUS squelching any convection for the rest of the extended. However, some indication of return flow remains for this period. Thus will expect hot above average high temps with dew points in the upper 60s to low 70s each day. Thus will expect muggy and uncomfortable condition with heat index values in the upper 90s to around 100 at times for Friday and into next weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) ISSUED AT 710 AM EDT MON JUN 25 2018 The morning MCS will continue to push east and exit the area this morning. Some lingering showers over the north will keep some lower cigs in the area as well as some lower vis in the heavier showers. Just about every TAF site will see an improving of conditions around midday to VFR in between 2 disturbances impacting the area today. The next disturbance will arrive between 18z and 22z today. This will drop conditions at the TAF sites again tonight to IFR and below. Cloud cover tonight will impede fog development but any breaks in the cloud cover will allow for dense fog to develop, especially with the saturated boundary layer. Expect winds to be light and variable through the period outside of thunderstorms. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...SHALLENBERGER LONG TERM...SHALLENBERGER AVIATION...SHALLENBERGER
Hazardous weather outlook, Jun 25, 9:17 AM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 917 AM EDT Mon Jun 25 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261630- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 917 AM EDT Mon Jun 25 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are expected this afternoon and evening. The strongest storms will be capable of damaging winds and heavy rain. The best threat for damaging winds will be south of the Mountain Parkway. Localized low flooding will be a possibility if storms track repeatedly over an area. Thunderstorms will be possible again late tonight towards dawn. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times from Tuesday through Thursday evening. Some storms during the day Wednesday could produce excessive rainfall and gusty winds. Some locales may experience heat indices in excess of 100 degrees Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any instances of wind damage or flooding. GREIF/KAS
In the hours before
Special weather statement, Jun 25, 12:05 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1205 PM EDT MON JUN 25 2018
KYZ084-085-251630-
Whitley-McCreary-
1205 PM EDT MON JUN 25 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCCREARY AND
SOUTHWESTERN WHITLEY COUNTIES...
At 1205 PM EDT, a strong thunderstorm was located over Hollyhill, or
7 miles southeast of Whitley City, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Williamsburg, Bon, Ayers, Duckrun, Emlyn, Zion Hill, Redbird,
Stearns, Red Ash, Lot, Jellico Creek, Goldbug, Pine Knot, Pleasant
View, Saxton, Krupp, Bounty, Strunk, Hollyhill and Mountain Ash.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3659 8437 3660 8442 3669 8450 3683 8416
3659 8405
TIME...MOT...LOC 1605Z 259DEG 14KT 3668 8435
KASSpecial weather statement, Jun 25, 12:26 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1226 PM EDT MON JUN 25 2018
KYZ084>087-251700-
Whitley-McCreary-Knox-Bell-
1226 PM EDT MON JUN 25 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BELL...SOUTH
CENTRAL KNOX...SOUTHEASTERN MCCREARY AND SOUTHERN WHITLEY COUNTIES...
At 1226 PM EDT, a strong thunderstorm was located over Verne, or near
Williamsburg, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Williamsburg, Julip, Ayers, Gatliff, Emlyn, Zion Hill, Birdseye,
Ingram, Red Ash, Verne, Gausdale, Pleasant View, Louden, Pruden,
Hollyhill, Polly Camp, Wheeler, Nevisdale, Bon and Dixie.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3659 8446 3661 8450 3674 8424 3678 8379
3658 8377
TIME...MOT...LOC 1626Z 270DEG 31KT 3670 8410
KASLocal storm report, Jun 25, 12:40 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1240 PM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM HAIL 5 E PINE KNOT 36.66N 84.35W
06/25/2018 E0.25 INCH MCCREARY KY TRAINED SPOTTER
REPORTED BY SPOTTER AT HOLLY HILL.
&&
TBREWERSpecial weather statement, Jun 25, 12:50 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1250 PM EDT MON JUN 25 2018
KYZ085>087-251715-
Whitley-Knox-Bell-
1250 PM EDT MON JUN 25 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BELL...SOUTHERN KNOX
AND SOUTHEASTERN WHITLEY COUNTIES...
At 1250 PM EDT, radar indicated strong thunderstorms located along a
line extending from Artemus to Pruden. Movement was east at 35 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Barbourville, Pineville, Middlesboro, Artemus, Varilla, Swan Lake,
Clate, Birdseye, Ponza, Gausdale, King, Blanche, Pruden, Cubage,
Binghamtown, Rella, Clear Creek Springs, Wasioto, Avis and Hutch.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3659 8401 3685 8402 3692 8351 3667 8352
3664 8358 3662 8364 3658 8369
TIME...MOT...LOC 1650Z 267DEG 30KT 3684 8384 3658 8390
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:05 PM EDT | Special Weather Statement | JKL | Harlan | 25 min |
| Jun 25, 3:14 AM EDT | Special Weather Statement | JKL | Rockcastle | 31 min |
| Jun 25, 4:28 AM EDT | Special Weather Statement | JKL | Estill, Jackson, Lee, Owsley | 32 min |
| Jun 25, 4:43 AM EDT | Special Weather Statement | JKL | Laurel | 32 min |
| Jun 25, 7:01 AM EDT | Special Weather Statement | JKL | Pike | 29 min |
| Jun 25, 11:55 AM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Rockcastle | 2 hr |
| Jun 25, 12:05 PM EDT | Special Weather Statement | JKL | Whitley | 25 min |
| Jun 25, 12:26 PM EDT | Special Weather Statement | JKL | Whitley | 34 min |
| Jun 25, 12:50 PM EDT | Special Weather Statement | JKL | Bell | 25 min |
| Jun 25, 1:23 PM EDT | Special Weather Statement | JKL | Letcher | 37 min |
| Jun 25, 1:32 PM EDT | Severe Thunderstorm Warning | JKL | Letcher, Perry | 58 min |
| Jun 25, 1:42 PM EDT | Special Weather Statement | JKL | Floyd | 33 min |
| Jun 25, 1:43 PM EDT | Special Weather Statement | JKL | Harlan | 32 min |
| Jun 25, 1:53 PM EDT | Special Weather Statement | JKL | McCreary, Whitley | 37 min |
| Jun 25, 1:58 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski | 62 min |
| Jun 25, 2:00 PM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 5 hr |
| Jun 25, 2:02 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Knox, Laurel, Leslie, McCreary and 2 more | 58 min |
| Jun 25, 2:22 PM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel, Pulaski, Rockcastle | 3 hr |
| Jun 25, 2:45 PM EDT | Special Weather Statement | JKL | Clay, Laurel | 45 min |
| Jun 25, 2:58 PM EDT | Special Weather Statement | JKL | Leslie | 47 min |
| Jun 25, 2:59 PM EDT | Flash Flood Warning | JKL | Laurel, Pulaski | 3 hr |
| Jun 25, 3:18 PM EDT | Areal Flood Advisory | JKL | Jackson, Rockcastle | 117 min |
| Jun 25, 3:58 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee, Owsley | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.